Kentucky, 2020

Flash Flooding and Flooding in Kentucky, September 12 to 13, 2020

September 12 to 13, 2020 · NWS JKL · 21 events in 6 counties and zones

Deep moisture anchored across east Kentucky, combined with a stalled frontal boundary, then a cold front, led to several rounds of heavy rain from the evening of September 12th through the early afternoon hours on September 13th. This rain led to many reports of flooding and flash flooding, with several water rescues occurring during the late evening hours of September 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Deep moisture anchored across east Kentucky, combined with a stalled frontal boundary, then a cold front, led to several rounds of heavy rain from the evening of September 12th through the early afternoon hours on September 13th. This rain led to many reports of flooding and flash flooding, with several water rescues occurring during the late evening hours of September 12th. Rainfall amounts ranged from 2 to 5.5 inches in the area where the heaviest rains fell.

In Powell county, at the Middlefork Campground, a truck was caught up in flood waters, but all passengers were able to get to safety. Powell County search and rescue were also involved in getting people to safety in the Indian Creek area of the Red River Gorge.

In Menifee county, 30 to 40 campers had to seek higher ground as the Red River Adventure Campground saw extensive flooding. Two other campers had to be rescued who were camping near Brushy Creek in the northern part of the county.

In Morgan county, the cow branch community saw extensive flooding, along with significant flooding in and around West Liberty. Several roads sustained damage in West Liberty. There was also extensive flooding along Spaws Creek. Bethany Enterprise Baptist Church along war creek also saw some damage to their property.

Finally, in Jackson county, there were several instances of roads being shut down due to flash flooding, especially late Sunday morning into Sunday afternoon with a second surge in rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 12, 7:30 PM EST, 1 hour earlier.

Area forecast discussion, Sep 12, 7:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
830 PM EDT Sat Sep 12 2020

.UPDATE...
Issued at 830 PM EDT SAT SEP 12 2020

00z sfc analysis shows eastern Kentucky in the midst of plenty of
outflow boundaries and high amounts of precipitable water. This
is resulting in storm clustering and torrential amounts of rain.
For the most part the storms have been progressive enough to limit
the flooding concerns, though some serious training over several
of our northwestern counties have resulted in a set of Flood
Advisories there. Otherwise, winds are light away from the storms
with temperatures varying from the low 70s with the rain to mid
70s away from it - along with similar, elevated, dewpoints. Expect
the intensity of the storm clusters to settle a bit with sunset,
but showers and storms will likely be around through the night -
more scattered with time. Additionally, there should be enough
clearing, at times, overnight for radiational fog to form in the
valleys. Have adjusted the grids with these thoughts in mind along
with the latest obs and trends for the T/Td grids. These updates
have been sent to the NDFD and web servers along with a freshened
set of zones and SAFs.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 416 PM EDT SAT SEP 12 2020

The afternoon surface analysis shows a warm front has pushed
north and a weak trough axis remains nearby. An area of low
pressure reside in northern IL and a front extends southward from
there to the Gulf of Mexico. In the mid and upper levels we see a
upper level low pulling northward into the Upper Midwest helping
to pull deeper moisture poleward. These features will move
eastward through the period with aid from the upper level becoming
and open wave. Even so this will be a little slower to pull east
through the night into early Sunday. That said, expect greatest
chance for multiple rounds of showers and storms to track mainly
along and west of I-75 and along and north of the Mountain
Parkway. This region will also have greatest influence from the
developing low level jet and closer to the right entrance region
of a jet streak moving into the Great Lakes. The HREF is backing
this idea up in showing the greatest area of mean PWAT values
around 2 inches surging across the Bluegrass and generally
focuses the greatest precipitation amounts not surprisingly in
this area. Given there will be enough storm motion and the higher
FFG values in a relatively drier stretch would think any flooding
issue would be more isolated. Heavy rain will continue to be
mentioned in the HWO given the potential for multiple rounds of
rainfall moving across the same locations which could help weaken
the higher FFG values.

By Sunday, we will see what is left of the initial weaker cold
front become absorbed by a faster eastward propagating cold front.
This will still make a overall slow push across the region Sunday
into Sunday night. This frontal boundary will continue to provide
the support for showers and thunderstorms on Sunday and more so
showers Sunday night. The question in terms of convection on
Sunday will be how much cloud cover is in place and therefore how
this inhibits the growth of instability. There will be a decrease
in PWATs given the low level jet relents, as the core part of the
jet streak pulls well north of the area. This should lead to a
lesser worry for heavier rainfall given the east and southeast
should still have higher FFGs, but if multiple rounds moved across
the same areas moisture would be ample enough to cause some
isolated issues. The good news is the front will allow drier
weather push through portions of the area Sunday night, but lower
clouds and fog will remain a lingering issue.

.LONG TERM...(Monday through Saturday)
Issued at 509 PM EDT SAT SEP 12 2020

The models are generally in good agreement through Wednesday with
significant differences emerging thereafter. The latest model
suite analysis, beginning 12Z Monday, shows a narrow upper level
ridge prevailing over GA/SC arcing over the Tennessee Valley to a
muddled upper level high spanning from the Western Gulf Coast to
the Central/Northern Rockies. North of this ridge, a seasonably
strong trough, centered over Eastern Canada, extends southward
into the Ohio Valley and Mid-Atlantic supporting a surface cold
front, trailing from a low of Labrador, draped over the Mid-
Atlantic and the Tennessee Valley. Soon-to-be hurricane Sally
will also be spinning along the Central Gulf Coast marooned from
any steering flow by the ridging around it.

This upper level ridging gradually erodes through mid-week, but a
strong surface high pressure will pass over the Great Lakes
Monday-Tuesday, suppressing the front and Sally to our south
temporarily. A subtle surface trough pivots around the Sally on
Tuesday, perhaps bringing a weak influx of moisture to near the
TN border. On Wednesday, the surface high makes it way off the
New England coast allowing southerly return flow to lift tropical
moisture back across the Commonwealth. Meanwhile, a strong ~510
dam low drops into the Hudson Bay sending a deep trough into the
eastern CONUS during the second half of the week. This trough
could support a seasonably strong autumn cold front sweeping
across the Ohio Valley. However, the models are struggling with
the magnitude/timing of the trough and potential interactions with
the remnants of Sally. The GFS briefly glances us with the
trough’s cooler air before the upper level low quickly lifts
away toward Greenland. Meanwhile, the Canadian, ECMWF, UKMET, ICON
and even the GEFS maintain, to varying degrees, a slower-moving,
deeper and more robust trough/low. Given the model uncertainty,
opted to remain close to NBM forecast late week. However, would
not be surprised if the temperature forecast trended cooler,
especially if the AO turns negative and/or the remnant
circulation of Sally is strong enough to aid the southward
transport of the trough's cooler air mass.

Sensible weather will likely feature some post-frontal upslope
stratus and fog Monday morning and perhaps a lingering shower or
sprinkle over the far southeast. Otherwise, increasing amounts of
sunshine are expected by afternoon with seasonable max temps in
the upper 70s over the Licking and Big Sandy basins to the lower
80s in the Cumberland Valley. Partly cloudy to clear skies are on
tap for Monday night with lows dropping back into the low to mid
50s northeast of the Hwy. 15 and mid to upper 50s to the
southwest. Some valley fog development is also probable overnight,
but a weak pressure gradient, between the high to our north and
Sally to our south, might keep the boundary layer a little mixed
and the fog less widespread. Another pleasant day is in store on
Tuesday with mostly sunny skies and temperatures reaching the
upper 70s to mid 80s. High clouds streaming northward from Sally
could filter the sun at times and a stray shower cannot be ruled
out along the the TN border during the afternoon. Somewhat better
moisture return develops on Wednesday bringing the threat of
isolated to widely scattered showers and storms, especially over
the Bluegrass. The cold front and remnants of Sally will likely
bring a more substantial rain threat Thursday-Friday with cooler
and drier air to follow. Max temps on Wednesday and Thursday are
forecast to reach the upper 70s to lower 80s, cooling to the lower
to upper 70s north-south for Friday and Saturday. Meanwhile, min
temps are generally expected to range from 55-65 Tuesday night-
Thursday night. Following the late weak cold front, temps should
settle back into the low to mid 50s Friday night with a few
readings in the 40s possible through the colder valleys.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 800 PM EDT SAT SEP 12 2020

Afternoon heating combined with ample moisture is still promoting
shower and thunderstorm development this evening. This will
continue to lead to some sub-MVFR CIGs and vis if a storm moves
across any TAF site. The TAFs that will most likely see the
effects of this storm activity throughout this cycle are
SME/LOZ/SYM given the placement of the nearby boundary and lifting
mechanisms coming through the area during the night. Storm
chances and lower CIGs will be an issue into the day Sunday, as
well. The winds will remain light and variable for most through
the period at or below 5 knots - outside of any storms.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...GEERTSON
AVIATION...DJ/GREIF
Hazardous weather outlook, Sep 12, 3:07 PM EST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
407 PM EDT Sat Sep 12 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
407 PM EDT Sat Sep 12 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This Evening and Tonight.

Thunderstorms are possible this evening through tonight, and
could bring locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible Sunday into Sunday evening, and could
bring locally heavy rainfall.

Thunderstorms are possible again Wednesday and Thursday, mainly
during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DJ/GEERTSON

In the hours before

Special weather statement, Sep 12, 4:10 PM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
510 PM EDT Sat Sep 12 2020

KYZ050-051-058>060-122200-
Montgomery-Menifee-Estill-Bath-Powell-
510 PM EDT Sat Sep 12 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN POWELL...
MONTGOMERY...SOUTHWESTERN BATH...NORTHWESTERN ESTILL AND NORTHWESTERN
MENIFEE COUNTIES...

At 510 PM EDT, strong thunderstorms were clustered near Levee, or 7
miles south of Mount Sterling, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mount Sterling, Stanton, Owingsville, Jeffersonville, Camargo, Clay
City, Clay Lick, Levee, Cornwell, Kimbrell, Rothwell, Olympia
Springs, Flat Creek, Bourbon Furnace, Virden, Prewitt, Crooks,
Westbend, Ewington and Olympia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3801 8360 3773 8409 3775 8408 3778 8411
      3781 8408 3782 8410 3780 8411 3782 8412
      3784 8408 3782 8407 3785 8406 3783 8400
      3787 8403 3787 8402 3792 8399 3793 8397
      3805 8404 3823 8380
TIME...MOT...LOC 2110Z 233DEG 23KT 3796 8399

GREIF
Special weather statement, Sep 12, 5:10 PM EST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
610 PM EDT Sat Sep 12 2020

KYZ050>052-060-122315-
Rowan-Montgomery-Menifee-Bath-
610 PM EDT Sat Sep 12 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
MONTGOMERY...SOUTHEASTERN BATH...NORTHERN MENIFEE AND SOUTHWESTERN
ROWAN COUNTIES...

At 610 PM EDT, strong thunderstorms were clustered near Rothwell, or
near Frenchburg, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Morehead, Frenchburg, Marshall, Salt Lick, Clay Lick, Ramey, Preston,
Cornwell, Rothwell, Walkers Crossing, Olympia Springs, Yale, Cedar
Groves, Moore's Ferry, Hilda, Bourbon Furnace, Bangor, Cogswell,
Crooks and Ratlitt.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3826 8350 3809 8332 3792 8373 3807 8385
      3818 8365 3817 8364 3819 8364 3822 8358
      3821 8357 3823 8356
TIME...MOT...LOC 2210Z 240DEG 13KT 3801 8371

GREIF
Special weather statement, Sep 12, 5:25 PM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
625 PM EDT Sat Sep 12 2020

KYZ044-051-052-122330-
Rowan-Fleming-Bath-
625 PM EDT Sat Sep 12 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH...SOUTHEASTERN
FLEMING AND WEST CENTRAL ROWAN COUNTIES...

At 625 PM EDT, a strong thunderstorm was located over Peasticks, or
near Owingsville, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Owingsville, Reynoldsville, Wyoming, Peasticks, Craigs, Odessa,
Bourbon Furnace, Pebble, Ringos Mills, Sharkey, Slate Valley,
Hillsboro, Grange City, Plummers Landing, Goddard, Oakley and Hilda.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3810 8376 3821 8386 3838 8363 3826 8347
TIME...MOT...LOC 2225Z 236DEG 15KT 3819 8368

GREIF
Special weather statement, Sep 12, 5:58 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
658 PM EDT Sat Sep 12 2020

KYZ044-052-122345-
Rowan-Fleming-
658 PM EDT Sat Sep 12 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN FLEMING
AND ROWAN COUNTIES...

At 658 PM EDT, strong thunderstorms were clustered over Hilda, or
near Morehead, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Morehead, Cranston, Ramey, Munson, Brandy, Bluestone, Haldeman,
Triplett, Clearfield, Christy, Rodburn, Hilda, Ringos Mills,
Freestone, Sharkey, Muses Mills, Hays Crossing, Plummers Landing,
Gates and Waltz.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3835 8337 3832 8336 3832 8334 3821 8330
      3821 8329 3820 8328 3810 8350 3827 8367
      3840 8347 3838 8345 3840 8341
TIME...MOT...LOC 2258Z 237DEG 15KT 3824 8353

GREIF
Special weather statement, Sep 12, 8:05 PM EST, 25 minutes before
Special Weather Statement
National Weather Service JACKSON KY
905 PM EDT Sat Sep 12 2020

KYZ104-106>109-130145-
Elliott-Johnson-Magoffin-Morgan-Wolfe-
905 PM EDT Sat Sep 12 2020

...A STRONG THUNDERSTORM WILL AFFECT MORGAN...NORTHWESTERN JOHNSON...
NORTHWESTERN MAGOFFIN...NORTHEASTERN WOLFE AND SOUTHERN ELLIOTT
COUNTIES...

At 905 PM EDT, a strong thunderstorm was located over Elkfork, or 8
miles northeast of West Liberty, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
West Liberty, Sandy Hook, Henry, Lewis, Haleburg, Moon, Florress,
Rexville, Lick Branch, Index, Pekin, Omer, Logville, Sellars, Panama,
White Oak, Wrigley, Elna, Ezel and Gillem Branch.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3817 8298 3817 8294 3811 8289 3809 8293
      3805 8295 3803 8300 3798 8302 3796 8299
      3800 8296 3800 8293 3796 8282 3771 8339
      3790 8349 3819 8300
TIME...MOT...LOC 0105Z 235DEG 11KT 3797 8313

GREIF

The radar

The Jackson,KY radar (KJKL), 37 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

12 flood, 9 flash flood. Local standard time, as filed.

Flash Flood, Morgan

When
September 12, 8:30 PM EST to 9:00 PM EST
Where
Morgan County, 0.58 mi ESE of West Liberty Arpt to 0.69 mi ESE of West Liberty Arpt
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
37.917, -83.240

Law enforcement reported portions of Prestonsburg Street and Spaws Creek Road had been closed due to flood waters over the road after two rounds of heavy rain moved through the location. Spaws Creek Road was especially hard hit, as the EM reported Spaws Creek rose out of it banks and took out bridges and caused damage to nearby properties.

Flash Flood, Morgan

When
September 12, 8:35 PM EST to 9:00 PM EST
Where
Morgan County, 1.09 mi E of Lick Branch to 0.8 mi W of Elamton
Cause
Heavy Rain
Property damage
$150,000
Reported by
911 Call Center
Coordinates
37.950, -83.200

Morgan County Dispatch reported that Cow Branch Road was closed near the community of Lenox due to water over the road, making it impassable. The EM then reported that cars had been washed down the creek, and houses had been inundated from the high water.

Flash Flood, Morgan

When
September 12, 8:35 PM EST to 9:00 PM EST
Where
Morgan County, 1.31 mi N of Cottle to 1.79 mi N of Cottle
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.899, -83.198

Emergency Management reported extensive flash flooding and damage along War Creek Road as War Creek quickly swelled out of its banks. This led to damages to cars and houses along the road.

Flash Flood, Morgan

When
September 12, 9:50 PM EST to 10:50 PM EST
Where
Morgan County, 1.16 mi SSE of Ezel to 1.25 mi SSE of Ezel
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.884, -83.443

Multiple rounds of heavy rain moved through the community of Ezel and surrounding locations. The heaviest of these rains occurred around 10:50 PM EDT, at which point Morgan County Dispatch reported at 11:05 pm EDT that Kentucky Highway 1010 was closed due to high water over the road making it impassable.

Flash Flood, Menifee

When
September 12, 10:00 PM EST to 10:40 PM EST
Where
Menifee County, 0.6 mi SE of Wellington to 0.71 mi SSE of Wellington
Cause
Heavy Rain
Property damage
$35,000
Reported by
Public
Coordinates
37.914, -83.512

A culvert was washed out on Opossum Hollow Road due to high waters. The road will remain closed until repairs can be made.

Flash Flood, Morgan

When
September 12, 10:00 PM EST to 11:00 PM EST
Where
Morgan County, 0.16 mi SE of Dehart to 0.26 mi SW of Dehart
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.968, -83.328

Several rounds of heavy rain resulted in the closure of Highway 772 due to high water about 5 miles NW of West Liberty.

Flash Flood, Menifee

When
September 12, 10:00 PM EST to September 13, 12:00 AM EST
Where
Menifee County, 0.75 mi NNE of Wellington to 0.69 mi NNE of Wellington
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.930, -83.514

High waters along Buckeye Lane near the Wellington Community made it impassable and led to its closure.

Flood, Menifee

When
September 12, 10:00 PM EST to September 13, 5:00 AM EST
Where
Menifee County, 1.29 mi WSW of Big Woods to 1.11 mi WNW of Dan
Cause
Heavy Rain
Property damage
$2,000
Reported by
Public
Coordinates
37.970, -83.500

Report of an ongoing water rescue at 0400 AM EDT as runoff from earlier rains led to a rise on Brushy Fork where two people were camping, off of Igo Ridge Road.

Flash Flood, Powell

When
September 12, 10:30 PM EST
Where
Powell County, 0.42 mi SSE of Natural Bridge to 0.76 mi SSE of Natural Bridge
Cause
Heavy Rain
Property damage
$25,000
Reported by
Fire Department/Rescue
Coordinates
37.775, -83.677

High waters caused a truck to be swept off the road trying to leave the Middlefork Campground at Natural Bridge. All passengers were able to escape safely.

Flood, Powell

When
September 12, 10:30 PM EST to September 13, 4:00 AM EST
Where
Powell County, 1.15 mi NNE of Nada to 1.06 mi NNE of Nada
Cause
Heavy Rain
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.836, -83.714

Heavy rains led to rising water levels on the Red River, flooding the Red River Gorge Campground located along its banks.

Flood, Menifee

When
September 12, 10:30 PM EST to September 13, 4:00 AM EST
Where
Menifee County, 6.26 mi SSE of Tabor to 6.23 mi SSE of Tabor
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
37.833, -83.648

Heavy rains that occurred earlier in the evening led to quick rises in nearby waters, flooding the Red River Adventure Campground. 30 to 40 people were in the water as it rose at the campground, and thankfully all were rescued safely.

Flood, Morgan

When
September 13, 8:30 AM EST to 1:00 PM EST
Where
Morgan County, 0.21 mi W of Index to 0.17 mi WSW of Index
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
37.900, -83.284

After another dose of heavy rain, water spilled out of a drainage ditches and onto the road near the Morgan County Tire Center in Index, Kentucky, just southwest of West Liberty.

Flood, Jackson

When
September 13, 11:00 AM EST to 3:00 PM EST
Where
Jackson County, 1.09 mi ENE of Annville to 1.31 mi ENE of Annville
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.326, -83.952

Water was reported over Roark Road near the community of Annville.

Flood, Jackson

When
September 13, 11:00 AM EST to 3:00 PM EST
Where
Jackson County, 0.19 mi ENE of Herd to 0.19 mi E of Herd
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.371, -83.877

Water was reported over KY-30 near Hicks Branch Road.

Flood, Jackson

When
September 13, 11:00 AM EST to 3:00 PM EST
Where
Jackson County, 1 mi ENE of Egypt to 1.09 mi E of Egypt
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.325, -83.903

Water was reported over KY-421 near Egypt Penecostal Church.

Flood, Jackson

When
September 13, 11:00 AM EST to 3:00 PM EST
Where
Jackson County, 0.86 mi ESE of Tyner to 0.88 mi ESE of Tyner
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.346, -83.905

The junction of KY-421 and KY-3630 was closed due to high water in the town of Tyner. Local dispatch also reported that traffic was backed up for a quarter of a mile because of the closure.

Flood, Jackson

When
September 13, 11:00 AM EST to 3:00 PM EST
Where
Jackson County, 0.44 mi SE of Mildred to 0.39 mi ENE of Mildred
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.345, -83.925

Water was reported over Dunigam Road near the community of Tyner as water from an adjacent creek overflowed its banks.

Flood, Bath

When
September 13, 11:00 AM EST to 3:00 PM EST
Where
Bath County, 14.88 mi SSE of Yale to 14.59 mi SSE of Yale
Cause
Heavy Rain
Reported by
Public
Coordinates
37.870, -83.350

A road was reported being partially blocked by high but non-flowing water near the Grassy Creek Community.

Flood, Owsley

When
September 13, 11:00 AM EST to 3:30 PM EST
Where
Owsley County, 1.08 mi NNE of Sturgeon to 1.08 mi N of Sturgeon
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
37.434, -83.791

Candy Branch Road (Mahaffy Road) was reported flooded near the community of Sturgeon.

Flood, Jackson

When
September 13, 11:00 AM EST to 3:00 PM EST
Where
Jackson County, 0.71 mi NNW of Mildred to 0.75 mi NNW of Mildred
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.360, -83.933

Water was reported over Mac Stevens Road making it impassable. After the water resided, a section of the asphalt had been washed away on the road.

Flash Flood, Jackson

When
September 13, 11:30 AM EST to 1:00 PM EST
Where
Jackson County, 0.87 mi ESE of Tyner to 0.84 mi ESE of Tyner
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
37.347, -83.905

Swift water of over 6 inches was reported flowing across portions of Hwy 421, Hwy 3630, and Creech Hollow Road, making them impassible. Videos of flooding were posted on social media.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912496, 912498, 916090, 912501, 912510, 912512, 912526, 912704, 912514, 912695, 912696, 912706, 912734, 912737, 912739, 912742, 912746, 912750, 912752, 916410, 912721.